I went to the eye doctor 2 weeks ago when I started seeing flashers in my right eye - peripheral vision. I also noticed an increase of floaters. The examination showed the vitreous gel tugging, but no tears or holes were evident.
I have so many allergies, that I have always refused dilation drops in the past, but had no choice this time. They used the weakest ones they had (and what they use on children) but they still burned a lot and left my pupils dilated for 5 hours instead of the 2 that they said to expect.
The following morning and ever since then, I have had a blurred area that was not there previously. It is like a smudge mark on my glasses, but it's definitely my vision.
I was told to watch for increased floaters that were more like fireworks, a dark curtain, or loss of vision. I am assuming that loss of vision means a blackened out area rather than blurriness.
Can the vitreous gel itself cause an area of smudged vision while it is in the process of thinning? It seems odd that this happened right after I had the dilation drops. I do suffer from dry eyes due to Sjogrens, so I thought perhaps it burned my and would heal after a few days. It has not. I tried using the Refresh night time ointment to clear it up and I routinely use the preservative free drops during the day.
Does this sound like the gel, the dilation drops, or a hole in my retina? I don't want to take any chances with my eyesight, but if the drops caused this, I hesitate to go back to have my eyes examined again.
I am now having the exact same experience as you. My exam for flashing and new horrible floaters (in my cataract operation eye) was five days ago, and the diagnosis was bleeding and vitreous tugging; but no retinal tear. The floaters and flashing and grid of tiny black dots have all subsided over the past few days, but the new "smudge" is highly bothersome. Bad glare is in addition to the smudge or else caused by it. I didn't relate this to the dilating drops, but wondered if it was a typical part of the PVD process. To me, The Smudge is exactly the same sensation and view as in the old days when I wore hard contact lenses too long and one had a dirty opaque spot of debris stuck to it that prevented it from spinning and blurred my vision. Now I keep subconsciously trying to remove an imaginary dirty and stuck contact lens. Guess I should call the doctor if The Smudge isn't supposed to accompany the other PVD symptoms.
I am not sure how else to describe the "smudge". It is an area where the vision has become cloudy. Seems to be central vision, but it is in the same area at all times (left side of central vision. Peripheral vision is fine.) Light, especially big box store lights, seems to make it more cloudy. If I blink, it gets better at times, but it comes back.
You say to get it rechecked, but I posted because I am very concerned that the dilation drops caused this. It is just too coincidental that it happened immediately after having them on my dry eyes. I fear that if I am re-dialated, the vision loss will become more severe.
Can dry eyes and dilation drops cause permanent damage? Since posting this, I have done more online searching and it seems that the drops can cause problems.
Another question I was hoping to have answered was that when my eye doctor said to watch for new symptoms that might indicate a retinal tear or hole, these included vision loss. Does that mean areas of total blind spots or can a blurred area also indicate a tear?
I went back to get the eye rechecked yesterday. She explained that the gel has moved and changed since I was last in. It is pulling away from the top and has almost a folded over appearance. This is causing the "smudged" area. It is most visible and bothersome when direct light hits it. Fluorescent lighting especially. She said it would be like looking through cellophane. That is a good description.
The good news is that this can be part of the normal process of the vitreous thinning and it should clear up in time. She does not see any retina problems from the tugging. WHEW!!
I clarified some of the signs to look for when concerned about retinal tears. She had said "a loss of vision". Before I went in for a recheck, I wasn't sure if blurriness fell into that category or not. Yesterday she said the vision loss would be a very dark area.
It sounds like you are going through the same thing that I am. I hope this clears soon for both of us. She knew a guy that went through this for 2 years!!...and ended up having to have the gel surgically detached. But...for the typical patient, it should just be a matter of months.
I also asked about flying and if the cabin pressure would be detrimental. Her response was that she didn't think so.
Chugginalong, thank you very much for reporting back. This makes total sense to me. My "smudge" has been moving around and sometimes it even moves out of my center vision (but then moves back). "It" was there when two doctors, my own and the retina specialist she referred me to the same day, did the exams, so I was pretty sure "it" was all part of the same major event. But I did wonder about it because I did not see smudginess listed as a symptom until you reported it here. I can deal with this as long as I know what it is. Hopefully this won't last much longer for either one of us! I was amazed to learn this is normal and ordinary when I had never heard of it before. In my opinion, I'd rather do menopause again, lol.
Your smudge may be a Weiss ring. These are the remains of a bit of tissue that surrounded the optic nerve, it moves forward in the eye after a PVD. Depending on where it ends up in your eye and the lighting conditions it may look like anything from a smudge to a big flexing loop shaped floater. Mine (like most people's) are off to one side of the visual field, just over the "blind spot" where the optic nerve is. That is, at about 9:00 O'Clock in the left eye, 3:00 O'Clock in the right. However, these rings can move around, especially following rapid eye movements, and when one floats across the center of vision it is very much like looking through a jellyfish. As I understand it they are rarely treated - usually only if a particularly dense one sits permanently right in the center of vision.
In addition to the Weiss ring, under just the right conditions (for me, for instance, looking at the sky with my eyelids almost closed) other parts of the detached vitreous can be seen floating around. These other parts of the vitreous are not optically dense enough, at least in my eyes, to smudge an image.
I have something similar and it is depressing. It came on quickly, and it looks like a smudge on glasses that just doesn't go away. The ophthalmologist that I saw said it was that my vitreous gel was thickening - as that is what happens with age, not thinning. Now I am confused. It is really hard to live with this constant smudge - it interferes with my vision, and apparently there isn't a darned thing I can do about it. If any one knows of a remedy - I'll try anything!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.